The patient is a 63-year-old male with history of colon cancer (status post resection, on adjuvant capecitabine/oxaliplatin chemotherapy) who presented with chest pain and inferolateral ST segment elevations on his EKG. The chest pain was constant, substernal, 10/10 in severity, sharp in nature, and not alleviated by nitroglycerine. He was admitted to our hospital for ACS protocol but cardiac biomarkers remained negative. The patient underwent cardiac catheterization, which revealed no culprit lesions. A CTA chest was negative for pulmonary embolism. His echocardiogram demonstrated mild diastolic dysfunction without segmental wall abnormalities. His chest pain was attributed to coronary vasospasms from capecitabine use. He was given amlodipine with rapid improvement of symptoms.
Capecitabine, a prodrug of 5-fluorouracil (5-FU), is a chemotherapeutic agent approved for use in treatment of metastatic colorectal and breast neoplasms. Capecitabine can be administered orally, which makes it a popular alternative to conventional 5-FU therapy. However, many recent case reports have noted severe cardiotoxicities including bradycardia, atrial fibrillation, ventricular extrasystole, vasospasm, or myocarditis. Although a commonly used medication, many hospitalists are unaware of its potentially lethal cardiac side effects.
Several mechanisms for vasospasm have been proposed, including concern of TCA cycle disruption by 5-FU metabolites and apoptotic release of inflammatory mediators. This pathway has been termed Kounis Syndrome, or more colloquially as an “allergic heart attack”. There are three subtypes of Kounis Syndrome, with our patient representing a Type 1 variant: normal coronary vasculature, no predisposing factors for CAD, and angina with or without the release of cardiac enzymes. Type II includes patients with non-occlusive coronary lesions and Type 3 patients have overt coronary thrombosis. While antihistamines and corticosteroids are mainstays of treatment for Type 1, our patient received amlodipine. Although nondihydropyridine calcium channel blockers (CCB’s) have been previously reported as successful treatment agents, we report the use of the use of a dihydropyridine CCB and suggest its potential benefit as a long acting, minimal side effect therapeutic agent.
Capecitabine is a chemotherapeutic agent approved for use in treatment of metastatic colorectal and breast neoplasms. As a popular oral agent, it is important for the hospitalist to be aware of the significant cardiotoxicities associated with the drug, including coronary vasospasm. If coronary vasospasm is suspected, a dihydropyridine calcium channel blocker may be effective in alleviating symptoms.